May 2008
Volume 49, Issue 13
Free
ARVO Annual Meeting Abstract  |   May 2008
Trichomegaly With Both Classes of Epidermal Growth Factor Inhibitors: Monoclonal Antibodies and Tyrosine Kinase Inhibitors
Author Affiliations & Notes
  • J. H. Francis
    Memorial Sloan Kettering Cancer Center, New York, New York
    Weill Medical College of Cornell University, New York, New York
  • P. Myskowski
    Memorial Sloan Kettering Cancer Center, New York, New York
    Dermatology Service, Department of Medicine, Department of Ophthalmology,
  • M.-H. Heinemann
    Memorial Sloan Kettering Cancer Center, New York, New York
    Dermatology Service, Department of Medicine, Department of Ophthalmology,
    Department of Surgery, Ophthalmic Oncology Service,
    Weill Medical College of Cornell University, New York, New York
  • Footnotes
    Commercial Relationships  J.H. Francis, None; P. Myskowski, None; M. Heinemann, None.
  • Footnotes
    Support  None.
Investigative Ophthalmology & Visual Science May 2008, Vol.49, 5695. doi:https://doi.org/
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      J. H. Francis, P. Myskowski, M.-H. Heinemann; Trichomegaly With Both Classes of Epidermal Growth Factor Inhibitors: Monoclonal Antibodies and Tyrosine Kinase Inhibitors. Invest. Ophthalmol. Vis. Sci. 2008;49(13):5695. doi: https://doi.org/.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract
 
Purpose:
 

Trichomegaly effect, its onset, association to dermatological findings, and other observations in a small series of 8 cancer patients receiving either class of epidermal growth factor receptor inhibitors.

 
Methods:
 

Retrospective observational case series of patients receiving either epidermal growth factor monoclonal antibody (cetuximab, panitumumab) or tyrosine kinase inhibitor (erlotinib) were followed clinically and documented through color photography.

 
Results:
 

Both patients receiving epidermal growth factor monoclonal antibody (cetuximab, panitumumab) and tyrosine kinase inhibitor (erlotinib) for malignancy demonstrate trichomegaly with abnormal, tortuous, overgrown eyelashes. All patients displayed dermatological changes of either acneiform rash or xerosis, followed by trichomegaly at an estimated onset of 26.5 weeks after initial treatment dose. One patient’s course was complicated by trichiasis, another by lid hyperemia and one patient developed trichomegaly two months post-treatment completion.

 
Conclusions:
 

Increasing numbers of malignancies are being treated with several classes of epidermal growth factor inhibitors, including monoclonal antibodies and tyrosine kinase inhibitors; our patients demonstrate that both cause trichomegaly. In our series trichomegaly co-occured with dermatological changes, a possible indication of receptor saturation, with trichomegaly onset post rash. It is possible to develop delayed trichomegaly even two months post-treatment completion, despite rash onset during initial therapy. Given the anticipated expanded use of these drugs, it is important for ophthalmologists to be aware of the trichomegaly effect, its complications and variability in onset.  

 
Keywords: drug toxicity/drug effects • eyelid • growth factors/growth factor receptors 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×